High and Low Blood Sugars

Institutes & Services > Diabetes

High Blood Sugar—Hyperglycemia

High blood sugar may occur within hours or may develop over several days. You may have one or all of the following symptoms:

  • High blood sugar levels (over 200)
  • Extreme thirst
  • Fatigue/sleepiness
  • Using the bathroom a lot
  • Grouchiness
  • Pain in stomach with or without nausea and vomiting

Causes of high blood sugar include:

  • Too much food or eating the wrong foods
  • Not enough diabetes pills or insulin
  • Illness or infection
  • Not enough exercise (Do not exercise if your sugar is above 240)
  • Stress

What to do to prevent hyperglycemia:

  • Always take your diabetes medicine unless your doctor tells you not to.
  • Test your blood sugar every four to six hours.
  • If you usually take insulin, test your urine for ketones. Call your doctor if moderate to large ketones are present.
  • If your blood sugar is over 150, drink 8 ounces of sugar-free liquid every one to two hours.
  • Call your doctor if you are vomiting and unable to eat or drink liquids.

Remember to call your doctor if your blood sugar stays above the goals you’ve been given for 24 hours.

Low Blood Sugar—Hypoglycemia

Low blood sugar (usually less than 70mg/dL) usually occurs quickly and may require that someone help you get treatment. Symptoms include:

  • Sweating
  • Shaking
  • Fast and/or pounding heartbeat
  • Hunger
  • Irritability/Confusion
  • Fainting

Causes of low blood sugar include:

  • Too much insulin or too many diabetes pills
  • Not enough food or missing a meal
  • Too much exercise, or extra physical activity

What to do to prevent hypoglycemia:

Try to test your blood sugar. If you are too shaky, eat or drink a fast-acting carbohydrate such as:

  • 4 ounces juice (orange, apple, cranberry or grape)
  • 6 ounces (1/2 can) of a regular soft drink
  • 8 ounces skim milk
  • 3 glucose tablets
  • 8 Sweet Tart candies
  • 2 tablespoons raisins

Test blood sugar every 15 to 30 minutes until it is above 100. Eat a second fast-acting carbohydrate if needed. If your next regular meal is more than two hours away, eat a snack such as half a sandwich or three peanut butter or cheese crackers. If you are unconscious, someone should call 911 immediately. You should not be given anything by mouth if you are unconscious.

Be sure to tell your doctor about this episode in case your medication needs to be adjusted.

Medication Used to Correct a Low Blood Sugar

Glucagon is medicine that is available in a kit for a low blood sugar emergency. Symptoms of a low blood sugar emergency are:

  • Unconsciousness (cannot wake the patient)
  • Patient is awake but unable to eat
  • Patient is having a seizure
  • Even after eating or drinking food containing sugar, the patient’s blood sugar is still less than 70

Glucagon is injected into the muscle. A family member or friend should know where you keep your glucagon kit and how to give an injection into the muscle. Read the directions that come with the kit with your friend or family member - this will ensure that you are prepared if a low blood sugar emergency happens.

The glucagon is a powder in a bottle. Sterile water is added from a prefilled syringe to the bottle. The same syringe is then used to give the injection. Do not mix the glucagon with the water unless you are going to inject the glucagon.

Administering Glucagon in an Emergency

If a diabetic person is unable to be woken up, call 911 immediately.

It is important to act quickly when someone with diabetes becomes unconscious or will not wake up.

  1. Turn him/her on his/her side. He/she may vomit when waking up; turning him/her on his/her side will stop him/her from choking on vomit.
  2. Administer the glucagon according to the directions that came with the kit.
  3. Feed the patient as soon as he/she wakes up. Try small sips of fruit juice or regular pop. If tolerated, follow with a snack of a carbohydrate and a fat, such as peanut butter crackers.

Call 911 even if the patient wakes up.

**Glucagon will not revive someone who is unconscious because of HIGH blood sugar.

Check the expiration date on your glucagon kit and ask your doctor for a new prescription if your kit has expired.

We are physicians, hospitals and communities working together to help you live better.